Weight gain is an incredibly common—sometimes psychologically painful—result of many bipolar medications. Here I share five ways to help you process this change. The most important thing to remember, if it happens to you: Be kind to yourself.
I would do almost anything to be skinny—anything, that is, except for dying or losing my mind. In 2014, I had to choose between thinness and sanity.
Faced with my diagnosis of bipolar I disorder, my doctor had difficulty finding medications that would help me. After several rounds of medication changes and hospital stays, we landed on my current medication combo: a mood stabilizer, two antipsychotics, anti-anxiety medications, and a sleep aid.
Almost immediately after this medication change, I started rapidly gaining weight, despite no major changes to my diet or exercise regime. Beginning at a healthy BMI, I eventually went on to gain 50% of my body weight, which settled mercilessly around my midsection.
These changes were psychologically devastating for me. I had always been thin and took pride in my appearance. I could not accept this new, heavier version of me. I worried that my partner and my family would also not accept the new me. After all, I heard them make disparaging statements about fat people in the past. Would they see me the same way? Would they still love me? With my psychiatric symptoms under control, the weight gain became my principal medical concern and the bane of my day-to-day existence.
I started trying various diets and exercise programs. Atkins, South Beach, keto, meal replacement, Weight Watchers. I even paid for a medical weight-loss program, which included doctors, nutritionists, and psychologists. Nothing helped. If I was lucky enough to lose a few pounds during a program, the weight would pile back on as soon as the program ended.
Research shows that I am not alone in my plight with weight gain caused by medications prescribed to treat bipolar disorder. Medical studies demonstrate a strong link between specific antipsychotics and mood stabilizers and persistent weight gain. From a biochemical perspective, the weight gain appears to be caused by a number of mechanisms associated with the drugs, including (but not limited to) insulin resistance, impaired processing of carbohydrates, alterations to the levels of compounds such as leptin and cortisol associated with cravings and metabolism, and lowered resting metabolic rate (1–4).
The list of underlying causes of weight gain side effects is daunting. Although a handful of medications show promise in some populations, scientists have yet to develop a comprehensive treatment for this troubling feature of these classes of drugs. Meanwhile, those of us feeling plagued by these side effects have no option but to accept them.
It’s possible that with new treatments and knowledge, the day will come when we will find relief from our weight gain side effects. In the meantime, here are some suggestions for how to mentally deal with medication related weight gain:
#1 Let go of some of the blame
In our culture, weight gain is often seen as a failure of character, and as something that happens entirely due to the fault of the person gaining weight. Uncontrollable weight gain caused by prescription medication never gets factored into the equation. It is important to acknowledge that these issues are not your fault and are in many ways beyond your control.
#2 Educate yourself and others
The phenomenon of medications causing weight gain is not well known among the general public. Doing research about these issues and sharing what you learn with others can be helpful toward increasing understanding and acceptance. Be proactive in discussing the issue with partners or loved ones who you feel might not understand what is happening or could judge you.
#3 Practice mindfulness
Medications can increase cravings and out-of-control behavior around food. Mindfulness can help us distinguish these cravings from true hunger. Practicing mindfulness can also help keep us stay focused on the present, as opposed to worrying about implications of the weight gain for the future or excessively comparing our current body to the one we had in the past.
#4 Focus on enhancing aspects of your appearance that you can control
Gaining weight as a result of medications can feel like an out-of-control experience. Focusing on other aspects of your appearance and bringing out your best features can help regain feelings of being in control of how you look. This includes getting clothes that fit and flatter your current figure. Throw out clothes that no longer fit, or bury them in storage.
#5 Be kind to yourself
We would never call someone we know demeaning names or accuse them of laziness when a medication causes them to gain weight. So why do we say such horrendous things to ourselves? Make an effort to be as kind to yourself as you would be to a dear friend or loved one. Speak to yourself kindly in your thoughts and focus on your positive aspects. Treat yourself to the best self-care possible. You deserve it!
- Singh R, et al. Antipsychotics-induced metabolic alterations: Recounting the mechanistic insights, therapeutic targets and pharmacological alternatives. Eur J Pharmacol. 2019 Feb 5; 844: 231-240.
- Raqqett RM, et al. Association between antipsychotic treatment and leptin levels across multiple psychiatric populations: An updated meta-analysis. Hum Psychopharmacol. 2017 Nov; 32(6).
- Kowalchuk C, et al. Antipsychotics and glucose metabolism: how brain and body collide. Am J Physiol Endocrinol Metab. 2019 Jan 1; 316(1): E1-E15.
- Grootens KP, et al. Weight changes associated with antiepileptic mood stabilizers in the treatment of bipolar disorder. Eur J Clin Pharmacol. 2018 Nov; 74 (11): 1485-1489.